New York, 2013

Hail and Damaging Winds in New York, July 10, 2013

July 10, 2013 · NWS BGM · 7 events in 4 counties and zones

A strong surface cold front approached from the west and developed severe convection across upstate New York during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong surface cold front approached from the west and developed severe convection across upstate New York during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 10, 6:49 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 10, 6:49 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
749 PM EDT WED JUL 10 2013

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH THE REGION THIS EVENING AND TRIGGER
SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL TRY TO BUILD INTO
THE REGION BEHIND THE FRONT BUT A LINGERING UPPER LEVEL LOW
PRESSURE AREA WILL BRING THE CHANCE OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY IN THE CATSKILLS...INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
745 PM UPDATE...
AT THIS POINT LOOKING UNLIKELY FOR A WATCH EXPANSION EASTWARD OF
THE CURRENT ONE /NUMBER 409/...INDEED OUR EXISTING WATCH WILL
PROBABLY BE DROPPED EARLY IN SHORT ORDER. AN ISOLATED SEVERE CELL
IS POSSIBLE BUT OVERALL...THE CONVECTION CONTINUES TO BE
CHALLENGED BY RUNNING OUT AHEAD OF ITS BEST SUPPORT.
MEANWHILE...THE SLOW DEPARTURE OF CLOUDS EARLIER IN THE EAST...AND
NOW THE SIGNIFICANT SPREAD OF CONVECTIVE CLOUD TOPS IN THE
WEST...HAS LIMITING AMOUNT OF INSTABILITY. STRONGER PART OF THE
CONVECTION HAS SHIFTED TO CENTRAL/SOUTHERN PA WHICH ALSO MAY BE
HINDERING THE ACTIVITY FARTHER NORTH IN OUR AREA. AS THE
CONVECTION HAS NOW ENTERED THE FAR WESTERN ZONES...VELOCITY
RETURNS IN THE LOWEST FEW SCANS OF RADAR DO NOT SUGGEST ANYTHING
ALARMING...MOSTLY ONLY 20-30 KT RANGE OR SO. ALL-IN-ALL...AS
EXPECTED THE CONVECTION HAS LOST SOME OF ITS STEAM AS IT HAS MOVED
IN. INDEED THE PRIMARY CONCERN NOW IS MORE FOR ISOLATED HEAVY RAIN
RATHER THAN ORGANIZED STRONG WINDS. MOST OF THE AREA WILL BE FINE
BUT WE WILL HAVE TO MONITOR RAINFALL RATES PARTICULARLY OVER AREAS
THAT HAVE SEEN SO MUCH OF IT RECENTLY AND THUS IS VERY SENSITIVE.

ACTUAL SURFACE LINGERS WELL BEHIND THE CONVECTION. IT NOW RUNS
ROUGHLY FROM NORTHEAST TO SOUTHWEST LAKE ONTARIO...THEN ACROSS THE
LENGTH OF LAKE ERIE. AFTER THIS EARLY EVENING BATCH OF CONVECTION
IS OVER...THERE WILL STILL BE A LINGERING CHANCE OVERNIGHT FOR
SHOWERS BECAUSE THE SURFACE FRONT WILL TAKE UNTIL AFTER TONIGHT TO
FINISH CLEARING THE AREA.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
CAN/T SEEM TO GET A GOOD COLD FNT THRU THIS SUMMER AND TNGT/S IS
NO XCPTN. MASSIVE WRN ATLANTIC RDG STALLS THE TROF OFF THE EAST
CST BRINGING LINGERING CHANCES FOR SHWRS OVER THE ERN ZONES.
NAM/GFS/ECMWF ALL DVLP SOME LVL OF CLSD UPR LOW OVER NEW ENG WITH
THE NAM THE OUTLIER IN DROPPING A DEEPENING LOW INTO CNTRL PA AND
DVLPG A DEEP ELY FLOW INTO THE ERN HALF OF NY FOR THE WEEKEND. THIS
WLD RESULT HEAVY RAINS DVLPG FRI INTO SAT.

MORE RSNBL SOLNS FROM THE GFS AND ECMWF THAT DVLP A WEAKER LOW AND
DROP IT SLOWLY SE INTO THE MID ATLANTIC...BRINGING A RETURN TO THE
DEEPER MOSITURE YET AGAIN...BUT MORE INTO THE LONG TERM FCST.

SO...COMPROMISED WITH THE MODEL SOLNS AND KEPT CHANCE POPS OVER THE
EAST THRU THE SHRT TERM WITH SLGT CHANCE FURTHER WEST...ESP DURING
THE DAYTIME HRS. OUR ONCE BRIEF DRY SPELL NOW LOOKS LIKE THERE
WILL BE THE RISK OF AT LEAST ISLTD CONV EACH DAY INTO THE WEEKEND.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
1 PM UPDATE...

HIGH PRESSURE OVER THE AREA SAT NGT TO MON BUT MODELS UNCERTAIN IF
SHOWERS WILL REMAIN ON THE COAST OR PUSH INTO NE PA AND THE
CATSKILLS. BY WED THE SFC HIGH BREAKS DOWN AS A BROAD UL TROF
MOVES INTO THE NE US. FOR THIS PERIOD POPS LESS THAN 40 AND MOSTLY
IN THE SE ZONES. FORCING WEAK WITH MOST OF SHOWERS AND TSTORMS IN
THE AFTN. MUCH UNCERTAINTY ON WHERE TROPICAL MOISTURE FROM CHANTAL
WILL END UP. TEMPERATURES WILL BE NEAR SEASONABLE THIS WEEKEND
WARMING TO SLIGHTLY ABOVE NORMAL NEXT WEEK.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
MVFR THUNDERSTORMS WELL AHEAD OF A SFC COLD FRONT WILL PASS
THROUGH THE TERMINALS THROUGH 04Z. AFTER THIS PASSES WEAK MIXING
AND LOW LEVEL SATURATION WILL LEAD TO WIDESPREAD MVFR/LOW MVFR
RESTRICTIONS AT ALL TAF SITES WITH THE MOST RESTRICTIVE CONDITIONS
EXPECTED AT KITH/KBGM. IFR CIGS ARE POSSIBLE HERE BUT DUE TO LOW
CONFIDENCE NOT INCLUDED AT THIS TIME. BY MID MORNING THURSDAY,
NORTHWEST FLOW BEHIND BOUNDARY WILL IMPROVE CONDITIONS TO VFR.

SOUTHWEST WINDS AROUND 5-8 KNOTS BECOMING LIGHT WESTERLY OVERNIGHT
THEN NORTHWEST AT 5-10 KNOTS ON THURSDAY.

.OUTLOOK...

THU NIGHT THROUGH MONDAY...VFR WITH BRIEF IFR IN VLY FOG AROUND
SUNRISE.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...MDP
SHORT TERM...DGM
LONG TERM...TAC
AVIATION...RRM
Hazardous weather outlook, Jul 10, 3:01 PM EST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
401 PM EDT WED JUL 10 2013

NYZ009-016>018-023>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-112015-
NORTHERN ONEIDA-SENECA-SOUTHERN CAYUGA-ONONDAGA-SCHUYLER-CHEMUNG-
TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-
BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
401 PM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY TONIGHT. THERE IS A
SLIGHT RISK THAT A FEW STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015-022-112015-
YATES-STEUBEN-
401 PM EDT WED JUL 10 2013

...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY TONIGHT. THERE IS A
SLIGHT RISK THAT A FEW STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 10, 5:57 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
657 PM EDT WED JUL 10 2013

NYZ015-022-023-110000-
SCHUYLER NY-STEUBEN NY-YATES NY-
657 PM EDT WED JUL 10 2013

...STRONG THUNDERSTORM WILL AFFECT NORTHERN STEUBEN...SOUTHERN YATES
AND WEST CENTRAL SCHUYLER COUNTIES...

* AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  ARKPORT...AND MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PERKINSVILLE AND FREMONT AT 705 PM EDT...
  HASKINVILLE AND WAYLAND AT 710 PM EDT...
  COHOCTON AT 715 PM EDT...
  COHOCTON AND ATLANTA AT 720 PM EDT...
  AVOCA AT 725 PM EDT...
  KANONA AT 730 PM EDT...
  WHEELER AT 735 PM EDT...
  PRATTSBURG AND RHEIMS AT 740 PM EDT...

RAINFALL AMOUNTS COULD APPROACH ONE INCH IN LESS THAN AN HOUR.
PONDING OF WATER ON ROADS IS POSSIBLE.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4253 7773 4254 7772 4254 7767 4257 7766
      4259 7752 4258 7737 4261 7737 4267 7696
      4240 7691 4236 7774

TAC
Special weather statement, Jul 10, 6:57 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
757 PM EDT WED JUL 10 2013

NYZ016>018-110030-
CAYUGA NY-ONONDAGA NY-SENECA NY-
757 PM EDT WED JUL 10 2013

...STRONG THUNDERSTORM WILL AFFECT CENTRAL SENECA...SOUTHERN CAYUGA
AND WEST CENTRAL ONONDAGA COUNTIES...

* AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
  VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR CANOGA...AND MOVING
  EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  UNION SPRINGS AND LEVANNA AT 805 PM EDT...
  MAPLETON AND MERRIFIELD AT 815 PM EDT...
  FLEMING AND WYCKOFF AT 820 PM EDT...
  MELROSE PARK AND OWASCO AT 825 PM EDT...
  NILES AND SKANEATELES AT 830 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4301 7638 4279 7630 4272 7682 4291 7685

RRM

The radar

The Binghamton radar (KBGM), 94 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Cayuga

When
July 10, 7:27 PM EST
Where
Cayuga County, Auburn
Measured
1 in hail
Reported by
Public
Coordinates
42.930, -76.570

Hail was accompanied by 30 to 40 MPH wind gusts.

Hail, Cayuga

When
July 10, 7:40 PM EST
Where
Cayuga County, Auburn
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
42.930, -76.570

Thunderstorm Wind, Tompkins

When
July 10, 7:55 PM EST
Where
Tompkins County, 0.86 mi NW of Mc Kinneys Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.490, -76.490

Trees and wires were blown down.

Hail, Onondaga

When
July 10, 7:59 PM EST
Where
Onondaga County, 0.86 mi NW of De Witt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.040, -76.080

Thunderstorm Wind, Cortland

When
July 10, 8:04 PM EST
Where
Cortland County, 0.51 mi W of Cortland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.600, -76.180

Trees were blown down.

Thunderstorm Wind, Cortland

When
July 10, 8:04 PM EST
Where
Cortland County, 0.69 mi N of Homer
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.640, -76.180

Trees were blown down.

Thunderstorm Wind, Cortland

When
July 10, 8:05 PM EST
Where
Cortland County, 0.51 mi W of Cortland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.600, -76.180

A couple of trees were blown down. Time was estimated from Doppler Radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454523, 454524, 454526, 454525, 454527, 454528, 454529.